Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nonclosed pure subgroups of locally compact abelian groups


Author: Yuji Takahashi
Journal: Proc. Amer. Math. Soc. 110 (1990), 845-849
MSC: Primary 22B05
DOI: https://doi.org/10.1090/S0002-9939-1990-1021905-0
MathSciNet review: 1021905
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the existence of many nonclosed pure subgroups of nondiscrete locally compact abelian groups. It is shown that every nondiscrete locally compact abelian group has uncountably many nonclosed pure subgroups. This in particular solves a question of Armacost. It is also shown that, if $ G$ is a nondiscrete locally compact abelian group and if either $ G$ is a compact group or the torsion part $ t\left( G \right)$ of $ G$ is nonopen, then $ G$ has $ {2^c}$ proper dense pure subgroups, where $ c$ denotes the power of the continuum. This in particular gives a partial answer to another question of Armacost.


References [Enhancements On Off] (What's this?)

  • [1] D. L. Armacost, The structure of locally compact abelian groups, Marcel Dekker, New York, 1981. MR 637201 (83h:22010)
  • [2] W. E. Dietrich, Jr., Dense decompositions of locally compact groups, Colloq. Math. 24 (1972), 147-151. MR 0318388 (47:6935)
  • [3] L. Fuchs, Infinite abelian groups, vol. I, Academic Press, New York, 1970. MR 0255673 (41:333)
  • [4] E. Hewitt and K. Ross, Abstract harmonic analysis, vol. I, Springer-Verlag, Berlin, Heidelberg, New York, 1963. MR 551496 (81k:43001)
  • [5] M. I. Kabenjuk, Dense subgroups of locally compact abelian groups, Sibirsk. Mat. Zh. 21 (1980), 202-203. MR 601207 (82b:22003)
  • [6] M. A. Khan, Chain conditions on subgroups of LCA groups, Pacific J. Math. 86 (1980), 517-534. MR 590565 (82b:22004)
  • [7] -, When are proper subgroups of LCA groups contained in maximal ones?, Proc. Amer. Math. Soc. 83 (1981), 131-137. MR 619998 (82m:22007)
  • [8] M. Rajagopalan and H. Subrahmanian, Dense subgroups of locally compact groups, Colloq. Math. 35 (1976), 289-292. MR 0417325 (54:5381)
  • [9] W. Rudin, Fourier analysis on groups, Interscience, New York, 1962. MR 0152834 (27:2808)
  • [10] S. Saeki and K. Stromberg, Measurable subgroups and nonmeasurable characters, Math. Scand. 57 (1985), 359-374. MR 832362 (88h:43004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 22B05

Retrieve articles in all journals with MSC: 22B05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1990-1021905-0
Keywords: Locally compact abelian groups, pure subgroups, nonclosed subgroups, dense subgroups
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society